Wyoming, 2003

Hail in Wyoming, June 12, 2003

June 12, 2003 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 12, 1:50 PM MST, 2 hours earlier.

Area forecast discussion, Jun 12, 1:50 PM MST, 2 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT THU JUN 12 2003

MAIN FORECAST DILEMMA WILL REVOLVE AROUND CHANCES...TIMING AND
LOCATION OF SHOWERS AND STORMS OVER THE NEXT SEVERAL DAYS.
ETA...GFS...AND CANADIAN ALL A BIT DIFFERENT WITH TIMING AND
LOCATION OF SHRTWV ENERGY AS FAST WEST TO SOUTHWEST FLOW ALOFT
CONTINUES TO PUSH WEAK DISTURBANCES ACROSS THE REGION. HAVE DECIDED
TO FOLLOW CLOSER TO ETA IN THE SHORT TERM WITH ITS BETTER TRENDS THE
LAST FEW DAYS. TEMPS WILL GENERALLY BE NEAR TO SLIGHT ABOVE NORMAL
INTO NEXT WEEK.

WIDELY SCT CONVECTION FIRING OVER THE HILLS AND OFF THE BIG HORNS
THIS AFT...AS WEAK SHRTWV ENERGY CROSSES NORTHERN WY. EXPECT STORMS
TO CONTINUE INTO THE EVENING HOURS. WITH ADEQUATE SHEAR AND CAPES
NEAR 1000 J/KG LATE THIS AFT...ISOLATED SEVERE STORMS MAY CONTINUE
TO FORM ACROSS NORTHEAST WY AND THE HILLS AREA.

FOR FRI AFT AND EVE...ANOTHER WAVE...OVER SW ID/N NV NOW...WILL MOVE
ACROSS THE REGION AND BRING ANOTHER ROUND OF STORMS. SLIGHT RISK FOR
SEVERE STORMS CAN BE EXPECTED AGAIN ACROSS NORTHEAST WY AND FAR
WESTERN SD...WHERE INSTABILITY AND SHEAR WILL BE STRONGEST. CHANCES
FOR MAINLY AFT AND EVE STORMS WILL CONTINUE THRU THE WEEKEND...
PRIMARILY ACROSS NORTHEAST WY AND FAR WESTERN SD. MORE WIDESPREAD
ACTIVITY ACROSS THE CWA IS EXPECTED BY THE MIDDLE OF NEXT WEEK AS
WEAK RIDGING BREAKS DOWN OVER THE UPPER MIDWEST...ALLOWING STORMS TO
DEVELOP FURTHER TO THE EAST.

.UNR...NONE.

ST
Hazardous weather outlook, Jun 12, 5:00 AM MST, 10 hours 50 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING FROM
NORTHEASTERN WYOMING INTO SOUTHWESTERN SOUTH DAKOTA. AS THE
ATMOSPHERE BECOMES MORE UNSTABLE THIS AFTERNOON...SOME THUNDERSTORMS
WILL DEVELOP FROM NORTHEASTERN WYOMING THROUGH SOUTHWESTERN SOUTH
DAKOTA...GENERALLY SOUTH OF INTERSTATE 90. SOME OF THE STORMS MAY
BECOME SEVERE...WITH THE PRIMARY THREAT BEING HAIL LARGER THAN 3/4
INCH AND WIND GUSTS GREATER THAN 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE WEEKEND AND INTO EARLY NEXT WEEK...ESPECIALLY OVER THE HIGHER
TERRAIN OF NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
NORTHEASTERN WYOMING...THE BLACK HILLS...AND SOUTHWESTERN SOUTH
DAKOTA.

JOHNSON

In the hours before

Local storm report, Jun 12, 1:07 PM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
207 PM MDT THU JUN 12 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    15 SW RAPID CITY          SD   .88 INCH HAIL
06/12/03   PENNINGTON                     REPORTED BY PUBLIC AT
                                          SHERIDAN LAKE CAMPGROUND.

0145 PM    3 S ROCKERVILLE           SD   .75 INCH HAIL
06/12/03   PENNINGTON                     REPORTED BY PUBLIC.

0150 PM    6 S RAPID CITY            SD   .75 INCH HAIL
06/12/03   PENNINGTON                     REPORTED BY PUBLIC.

0155 PM    ROCKERVILLE               SD   1 INCH HAIL
06/12/03   PENNINGTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0206 PM    6 S RAPID CITY            SD   1 INCH HAIL
06/12/03   PENNINGTON                     REPORTED BY PUBLIC.
Local storm report, Jun 12, 1:17 PM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
217 PM MDT THU JUN 12 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    ROCKERVILLE               SD   .75 INCH HAIL
06/12/03   PENNINGTON                     FIRE DEPARTMENT
                                          REPORTED HAIL 1 INCH
                                          DEEP ON GROUND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
June 12, 3:50 PM MST
Where
Campbell County, 1 mi E of Weston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.633, -105.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364831.